Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

April 9, 2021Hoke County, Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 9, 2021, 3:41 PM EDT for Hoke County, Richmond County, Scotland County, North Carolina. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 3:41 PM EDT (19:41 UTC)
Expired
Apr 9, 2021, 4:45 PM EDT
In force
64 min
Issued by
NWS Raleigh, NC

Counties Hoke County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:10 PM EDTHAIL 1.75Pinebluff, NCMULTIPLE REPORTS OF GOLF BALL SIZE HAIL IN THE TOWN OF PINEBLUFF.
Apr 9, 4:15 PM EDTHAIL 12 N Pinebluff, NC
Apr 9, 4:15 PM EDTHAIL 1.51 Nnw Pinebluff, NCREPORT FROM MPING: PING PONG BALL (1.50 IN.).
Apr 9, 4:15 PM EDTHAIL 1.751 Sw Aberdeen, NCMULTIPLE REPORTS OF GOLF BALL SIZE HAIL IN THE TOWN OF ABERDEEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS82 KRAH 091941
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Fri Apr 9 2021
 
NCZ075-084>086-092045-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
341 PM EDT Fri Apr 9 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MOORE...SCOTLAND... 
EASTERN RICHMOND AND HOKE COUNTIES UNTIL 445 PM EDT...

At 341 PM EDT, Doppler radar was tracking a cluster of strong 
thunderstorms across the Sandhills. The strongest storm was located 
near Hoffman, or 10 miles east of Rockingham, moving northeast at 30 
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Raeford, Pinehurst, Hamlet,
Aberdeen, Hoffman, Antioch and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3480 7970 3497 7981 3516 7964
      3516 7962 3517 7963 3531 7950 3517 7912
      3509 7909 3504 7909 3501 7906 3495 7904
      3484 7918 3483 7921 3484 7935 3482 7936
      3479 7934 3472 7958
TIME...MOT...LOC 1941Z 225DEG 26KT 3497 7958 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:10 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 9, 3:10 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
310 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A surface boundary near the North Carolina and Virginia border will
lift north into Virginia through this evening. A cold front will
approach the region from the west late Saturday and then move across
the area on Sunday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Friday...

A diffuse surface front lies over the northern portion of the state,
with slightly higher dewpoints to the south of the front, though not
much in the way of a temperature difference. An upper level
shortwave set to move across the region this afternoon will help to
set off afternoon showers/thunderstorms. Coverage of showers and
thunderstorms is expected to spread farther to the east, with the
surface front near the state border likely acting as the main focus
for precipitation. MLCAPE near or above 1500 J/kg and effective bulk
shear of 35-40 kt will favor a mix of organized clusters and
supercells capable of producing large hail and damaging winds, with
greater chances farther to the north. SPC did upgrade areas from the
Triangle to the north and east to a Level 2 (slight) risk for severe
weather with the 12:30pm update, which seems reasonable, with other
areas under a Level 1 (marginal) risk. Precipitation chances should
significantly drop after midnight. Light southerly winds should help
to keep overnight temperature similar to last night, in the mid 50s
to lower 60s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 310 PM Friday...

On Saturday, a surface low pressure center will shift northeast from
Missouri Saturday morning to Lake Michigan Sunday morning. Most of
the rain with the associated cold front will remain well in advance
of the front, which will only reach the Appalachians by Sunday
morning. However, synoptic and high-resolution models are in good
consensus showing a line of showers and thunderstorms reaching the
Triad around sunset Saturday evening and weakening as it moves east.
Had enough confidence to add a small area of categorical pops in the
Triad, with likely pops elsewhere. All locations are under a Level 1
(marginal) risk for severe weather. Highs will be similar to today,
with values in the upper 70s and lower 80s, while lows will remain
around 60.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...

A closed upper level low across the western Great Lakes on Saturday
will shift northeast and weaken as another upper low moves into the
Great Lakes and absorbs the initial low late Monday. A broad upper
level trough axis across the TN Valley/Deep South on Sunday will
shift east across the Carolinas Sunday night with a brief period of
upper level ridging expected later on Monday. An associated cold
front across the southern Appalachians on Sunday morning will move
east across central NC during the afternoon and off the coast on
Sunday night. The air mass across central NC will be stable to start
with areas of stratus expected in the early morning before some
breaks develop and weak instability develops during the afternoon.
The low and especially mid level flow strengthens with 0-6km shear
values ranging between 30-40 kts during the afternoon. Given the
mechanisms for ascent, scattered showers and some storms are
expected to develop across central and eastern NC with a threat of
strong storms across the Coastal Plain. Convective coverage is
uncertain at this point but the greatest coverage will certainly by
in the Coastal Plain. Highs on Sunday will range in the mid 70s to
around 80. Expect skies to slowly improve on Sunday night with lows
in the lower to mid 50s. A northwest flow behind the trough is
expected on Monday with fair weather and highs near 80 and lows in
the lower 50s.

The upper level flow on Tuesday and Wednesday will become more
westerly as an upper level low becomes reestablished across the
Great Lakes. Weak disturbances in the flow aloft and a weak cold
front crossing the region could result in a few showers that move
east out of the Mountains on Tuesday afternoon and perhaps across
the southern and southeast areas on Wednesday afternoon. Coverage
will be limited with highs in the upper 70s to lower 80s on Tuesday
and the mid to upper 70s on Wednesday.

The forecast becomes more uncertain on Thursday and Friday as an
upper low/trough across the Great Lakes drops southeast across the
Mid Atlantic. Recent trends suggest a more northwesterly flow is
expected and a tendency for dry conditions and cooler temperatures.
Highs in the upper 60s to lower 70s and lows around 50 are expected.
&&

.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
As of 1255 PM Friday...

VFR conditions are expected this afternoon and this evening except
in scattered thunderstorms. Think that the greatest potential for
thunderstorms will be closer to the Virginia-North Carolina border,
which will give GSO/INT/RDU the highest chance for thunderstorms.
Have gone with a vicinity mention of precipitation at other sites.
All precipitation should come to an end by midnight. With the
greatest coverage of rain expected in the Triad, have maintained IFR
cigs overnight at GSO/INT with MVFR visibilities in some minor fog
at RDU/RWI. Most restrictions should end Saturday morning.

Outlook: A cold front will likely bring a line of showers and
thunderstorms late Saturday afternoon and Saturday evening. While
showers and restrictions could persist into Sunday, it appears
likely that dry VFR conditions can be expected into early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Blaes
AVIATION...Green
Hazardous weather outlook, Apr 9, 1:05 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
105 PM EDT Fri Apr 9 2021

NCZ007>010-021>026-041-101200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Wake-
105 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-101200-
Halifax-Nash-Edgecombe-
105 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ038>040-073>077-083>086-101200-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-
105 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms Saturday evening will be capable of producing damaging
straight-line wind gusts and quarter-size hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-078-088-089-101200-
Johnston-Wilson-Wayne-Cumberland-Sampson-
105 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 9, 3:02 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Fri Apr 9 2021

NCZ075-084>086-092000-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
302 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 400
PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 7 miles south of Rockingham, moving northeast at 20 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Rockingham, Hamlet, Hoffman, Pinebluff, Dobbins Heights, Wagram,
Gibson, Laurel Hill, Sandhills Game Land and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3481 7987 3483 7989 3518 7951
      3489 7923 3475 7960
TIME...MOT...LOC 1902Z 227DEG 18KT 3482 7976

BLAES
Special weather statement, Apr 9, 3:38 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
338 PM EDT Fri Apr 9 2021

NCZ040-041-076-077-092045-
Lee NC-Chatham NC-Harnett NC-Wake NC-
338 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARNETT...NORTHEASTERN
LEE...SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 445
PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving east at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Fuquay-Varina, Angier, Apex, Holly Springs, Broadway, Harris
Lake Boat Launch, Seminole, Raven Rock State Park and Shearon Harris
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

LAT...LON 3538 7914 3555 7920 3571 7879 3545 7869
TIME...MOT...LOC 1937Z 252DEG 12KT 3549 7909

BLAES
Special weather statement, Apr 9, 3:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Fri Apr 9 2021

NCZ075-084>086-092045-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
341 PM EDT Fri Apr 9 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MOORE...SCOTLAND...
EASTERN RICHMOND AND HOKE COUNTIES UNTIL 445 PM EDT...

At 341 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across the Sandhills. The strongest storm was located
near Hoffman, or 10 miles east of Rockingham, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Raeford, Pinehurst, Hamlet,
Aberdeen, Hoffman, Antioch and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3480 7970 3497 7981 3516 7964
      3516 7962 3517 7963 3531 7950 3517 7912
      3509 7909 3504 7909 3501 7906 3495 7904
      3484 7918 3483 7921 3484 7935 3482 7936
      3479 7934 3472 7958
TIME...MOT...LOC 1941Z 225DEG 26KT 3497 7958

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:02 PM EDTSpecial Weather StatementRAHScotland58 min
Apr 9, 3:38 PM EDTSpecial Weather StatementRAHLee67 min
Apr 9, 3:57 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland22 min
Apr 9, 4:10 PM EDTSevere Thunderstorm WarningRAHGranville, Person50 min
Apr 9, 4:29 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake46 min
Apr 9, 4:44 PM EDTSevere Thunderstorm WarningRAHGranville46 min
Apr 9, 4:49 PM EDTSpecial Weather StatementRAHScotland56 min
Apr 9, 4:53 PM EDTAreal Flood AdvisoryRAHScotland112 min
Apr 9, 5:09 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake51 min
Apr 9, 5:12 PM EDTSevere Thunderstorm WarningRAHGranville, Vance, Warren63 min
Apr 9, 5:23 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Wake3 hr
Apr 9, 5:23 PM EDTSpecial Weather StatementRAHMoore, Richmond67 min
Apr 9, 5:42 PM EDTTornado WarningRAHPerson35 min
Apr 9, 5:59 PM EDTSevere Thunderstorm WarningRAHWarren46 min
Apr 9, 6:03 PM EDTSpecial Weather StatementRAHJohnston42 min
Apr 9, 6:21 PM EDTSpecial Weather StatementRAHWarren54 min
Apr 9, 6:35 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Apr 9, 6:55 PM EDTSpecial Weather StatementRAHPerson, Vance65 min
Apr 9, 7:20 PM EDTSpecial Weather StatementRAHDurham, Granville55 min
Apr 9, 7:21 PM EDTSpecial Weather StatementRAHDavidson54 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.